North Carolina, 2023Damaging Wind in North Carolina, August 26, 2023
August 26, 2023 · NWS RAH · 1 event in 1 county or zone
A surface trough combined with a moist and unstable air mass resulted in an area of showers and storms moving west from the Appalachians into the northwestern Piedmont during the evening. A couple of trees were reported down from the storms in Davidson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough combined with a moist and unstable air mass resulted in an area of showers and storms moving west from the Appalachians into the northwestern Piedmont during the evening. A couple of trees were reported down from the storms in Davidson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 26, 7:12 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 26, 7:12 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
812 PM EDT Sat Aug 26 2023
.SYNOPSIS...
A surface trough will hold over central and eastern North Carolina
tonight. A weak backdoor cold front will move southward into the
Carolinas late tonight and hold nearly stationary over the area into
early next week. Tropical low pressure in the southern Gulf of
Mexico may affect the Gulf Coast and Southeast during the mid to
late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 812 PM Saturday...
We are watching the NW Piedmont for scattered thunderstorms this
evening. A couple of short lines of thunderstorms extended from
Stokes into Yadkin County, with the storms arriving in western and
northern Forsyth. There were only a few CG lightning strikes in the
past 15 minutes as the storms were currently in a weakening stage.
It appears the storms will likely develop south toward the higher
MLCapes in Davidson/Rowan and run out of steam on the eastern flanks
as they move into more stable air from Greensboro east. Otherwise,
removed the storm chances south as they moved into SC and far SE NC
and out of the region. It will be warm and muggy overnight with
partly cloudy skies and lows in the upper 60s and 70s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 206 PM Saturday...
Southward progressing surface boundary will stall somewhere across
central NC early Sunday morning, with some isolated showers
lingering right through daybreak. The front will slowly drift
southward through the day, encountering an atmosphere characterized
by PW's around 2.0-2.2 inches and MLCAPEs ranging from 1000-1500
J/KG. Meanwhile a weak shortwave trough will make its way across the
mountains and into upstate SC by early afternoon, providing
sufficient forcing for ascent for shower and storm development
across central NC during the afternoon hours. While low level shear
is largely lacking with this wave, bulk shear around 25-30kts could
support at least some degree of storm organization. SPC (and WPC)
have maintained a MRGL risk of severe weather (and excessive
rainfall) across the area with the primary hazards of wind,
lightning, and small hail all on the table. While most of the area
could certainly benefit from some rain at this point, rainfall rates
could be great enough to allow for minor flooding of low lying/poor
drainage areas within the strongest/most persistent storms.
Showers/storms are likely to weaken in the evening but persist
through the overnight hours. Overall, PoPs were raised into the 60-
80 percent range tomorrow afternoon and evening, with 30-40 percent
chances into early Monday morning.
As for temperatures, it will still be uncomfortably hot and humid
ahead of this front, but shower and storm development, not to
mention abundant cloud cover, should keep heat indices a few degrees
lower tomorrow as compared to today. As such, no apparent need for
Heat Advisories at this time. Highs ranging from the mid 80s along
the NC/VA border to the low/mid 90s across the south. Area-wide lows
bottoming out in the upper 60s to lower 70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 240 PM Saturday...
The extended period will feature cool and wet weather.
A surface front will remain stalled across the Carolinas on Monday
and Tuesday. Regardless of the exact location of the front, a broad
upper level trough across the eastern United States should help to
enhance the surface front, which should result in scattered showers
and thunderstorms both days. Weak flow will result in slow storm
motion and training storms will be a possibility. WPC continued a
slight risk (level 2 of 4) of excessive rain Mon across the
western/southern Piedmont and a marginal risk (level 1 of 4) for all
of central NC on Tue. Highs will range from the upper 70s in the
northwest to the upper 80s in the southeast, with overnight lows
around 70.
As the front dissolves, focus will then turn to Invest AL93,
currently located near the Yucatan Peninsula. The disturbance is
expected to move very little over the next 48-60 hours before moving
to the north. It's still way too early to speculate on any specifics
with the system, although it appears that its impact on NC is most
likely to occur Wednesday night, Thursday, and Thursday night. With
the guidance available at 2pm, it appears that the 12Z GFS is on the
west side of the model envelope while the 12Z ECMWF is on the east
side of the model envelope. Widespread cloud cover will continue to
keep temperatures below normal, with most locations remaining in the
70s on Thursday.
Although a shower could linger on the west side of the tropical
disturbance Friday, it appears Friday night and Saturday should be
dry. Temperatures will still rise to the 70s/80s on Friday, then
back into the 80s in all locations on Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM Saturday...
Generally VFR conditions are expected through tonight. Late tonight,
IFR cigs and MVFR vsbys in fog are possible, mainly across the E and
S (FAY/RDU/RWI), lasting until around 14z when cigs will then lift
and disperse to VFR through early afternoon. Greater coverage of
storms and early development is anticipated Sat, but being near the
end of the TAF valid period, will not include in the TAFs at this
time. Surface winds will be light, under 10 kts, from the NW or N
into tonight then shifting to be from the NE Sun.
Looking beyond 00z Mon, a somewhat wet period will start, with
numerous showers and storms expected Sun through Tue, with highest
coverage from late afternoon through evening each day. Early-morning
sub-VFR fog/cigs are also possible areawide Sun-Tue. A tropical low
currently in the far southern Gulf of Mexico may impact the Gulf
Coast and Southeast starting mid week, perhaps bringing heavy rain
and gusty winds. Consult products from NWS Raleigh and the National
Hurricane Center for details on this developing system and its
impacts. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Badgett
SHORT TERM...Leins
LONG TERM...Green
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Aug 26, 7:00 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
800 PM EDT Sat Aug 26 2023
NCZ007>011-024>028-041>043-077-078-088-089-271000-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson-
800 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A frontal zone will linger across the area and bring an increased
threat for thunderstorms, some with a risk of locally heavy rain and
flash flooding, Sunday through the middle of next week. A few storms
on Sunday may also produce locally damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>023-038>040-073>076-083>086-271000-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
800 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Isolated severe thunderstorms with damaging wind gusts will be
possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A frontal zone will linger across the area and bring an increased
threat for thunderstorms, some with a risk of locally heavy rain and
flash flooding, Sunday through the middle of next week. A few storms
on Sunday may also produce locally damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 26, 6:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
752 PM EDT Sat Aug 26 2023
NCZ021-022-038-270045-
Guilford NC-Forsyth NC-Davidson NC-
752 PM EDT Sat Aug 26 2023
...A cluster of strong thunderstorms will impact portions of
Forsyth, north central Davidson and northwestern Guilford Counties
through 845 PM EDT...
At 751 PM EDT, Doppler radar was tracking the strong thunderstorm
near Pinnacle, or near Pilot Mountain, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Stokesdale, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7992
3588 8034 3590 8037 3596 8038 3599 8042
3601 8042 3603 8045 3606 8046 3604 8049
3606 8051 3609 8052
TIME...MOT...LOC 2351Z 316DEG 16KT 3639 8040
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAThunderstorm Wind, Davidson
- When
- August 26, 8:15 PM EST
- Where
- Davidson County, 1.27 mi W of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.821, -80.293
A couple of trees were reported down just to the west of Lexington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Tennessee, August 26, 2023$241,000 · 56 kt wind · 9 events
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Flash Flood and Damaging Winds in Indiana, August 26, 2023$86,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, August 26 to 27, 2023$52,000 · 1 in hail · 6 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134408.